Wyoming, 2012Damaging Winds in Wyoming, September 10, 2012
September 10, 2012 · NWS RIW · 3 events in 3 counties and zones
A series of thunderstorms formed over western and central Wyoming during the morning and early afternoon hours. These storms eventually produced severe wind gusts at several locations.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A series of thunderstorms formed over western and central Wyoming during the morning and early afternoon hours. These storms eventually produced severe wind gusts at several locations. The highest recorded gust was 71 mph at an automated observing site along Wyoming State Highway 120 near Meeteetse.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Sep 10, 2:12 AM MST, 6 hours 44 minutes earlier.
Area forecast discussion, Sep 10, 2:12 AM MST, 6 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
312 AM MDT MON SEP 10 2012
.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT
STRONG SOUTHWESTERLY FLOW ATOP AN INCREASING SURFACE PRESSURE
GRADIENT WILL KEEP STRONG WINDS FLOWING AT THE SURFACE TODAY. A
SURGE OF MID LEVEL MOISTURE WILL MOVE INTO SOUTHERN PORTIONS OF THE
CWA...POSSIBLY REACHING INTO CENTRAL ZONES AS WELL. SURFACE BASED
INSTABILITY WILL BE WEAK OVERALL BUT WITH HELP FROM THE RIGHT
ENTRANCE REGION OF THE JET AND OROGRAPHIC LIFT A FEW HIGH BASED
THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF CENTRAL AND SOUTHERN
WYOMING...WITH THE FOCUS SHIFTING FROM THE WEST EARLY ON...TO THE
SOUTHEAST LATER IN THE EVENING AS AN UPPER LEVEL DISTURBANCE MOVES
THROUGH. A RED FLAG WARNING FOR DRY THUNDERSTORMS WITH GUSTY OUTFLOW
WINDS AND STRONG SURFACE WINDS WAS ISSUED FOR THESE ZONES.
THE NORTHERN ZONES WILL REMAIN LARGELY DEVOID OF MOISTURE TODAY WITH
STRONG WESTERLY WIND EXPECTED ACROSS THE REGION...A RED FLAG WARNING
FOR STRONG WIND AND LOW HUMIDITY REMAINS FOR THESE ZONES.
TUESDAY MAY ALSO SEE INCREASE FIRE BEHAVIOR AS A COLD FRONT MOVES
THROUGH THE AREA. A SURGE OF MONSOONAL MOISTURE MAY GET INTO
SOUTHERN WYOMING AHEAD OF THE FRONT...TO HELP GENERATE ADDITIONAL
THUNDERSTORMS DURING THE AFTERNOON HOURS...BUT THE MOISTURE IS
EXPECTED TO BE MORE ROBUST AT ALL LEVELS WITH THESE STORMS SO A RED
FLAG WARNING IS NOT ANTICIPATED. OTHERWISE...THE COLD FRONT WILL
RESULT IN A SHARP WIND SHIFT...WITH NEAR CRITICAL DRY AND GUSTY
CONDITIONS TUESDAY AFTERNOON FOR WESTERN WYOMING. HOWEVER...IT WILL
BE MUCH COOLER BEHIND THE FRONT WHICH MAY HELP TO COUNTERACT SOME OF
THE EXTREME FIRE BEHAVIOR.
WEDNESDAY WILL SEE A DRIER NORTHWEST FLOW DEVELOPING ACROSS THE
AREA. PORTIONS OF WESTERN AND SOUTHERN WYOMING MAY EXPERIENCE
INCREASED AFTERNOON WIND WITH LOWERING DAYTIME HUMIDITY. THIS
MAY...AGAIN...BRING CRITICAL FIRE BEHAVIOR ACROSS WESTERN WYOMING.
THE REMAINDER OF THE AREA IS EXPECTED TO HAVE LIGHT WIND THROUGH
WEDNESDAY AFTERNOON.
.LONG TERM...THURSDAY THROUGH MONDAY
THURSDAY...CANADIAN HIGH PRESSURE SLIDES SOUTH ACROSS HIGH PLAINS
BRINGING A MOSTLY CLEAR AND SEASONABLY COOL DAY.
FRIDAY AND SATURDAY....WESTERLY FLOW BRINGS WARMER AND DRY WEATHER.
SUNDAY AND MONDAY...CANADIAN COLD FRONT SLIDES SOUTH ACROSS AREA
SUNDAY WITH COOL HIGH PRESSURE SETTLING OVER AREA MONDAY. SLIGHT
CHANCE OF LIGHT RAIN AND HIGHER ELEVATION SNOW NORTHERN MOUNTAINS
AND ACROSS INTERSTATE 25 CORRIDOR LATE SUNDAY.
FORECAST WEIGHTED TOWARD GFS/GEFS THROUGH THIS PERIOD WITH ECMWF
REMAINING AN OUTLIER DETACHING A CLOSED LOW FROM NORTHERN STREAM
ACROSS THE NW U.S. INTO THE GREAT BASIN SUNDAY AND MONDAY.
LARGE-SCALE CHANGES OCCUR DURING THIS PERIOD WITH UPPER HIGH OVER
THE GREAT BASIN AND SOUTHWEST U.S. FLATTENING AND TILTING ACROSS
WYOMING FRIDAY BEFORE REBUILDING WESTWARD ALONG 130W OVER THE
WEEKEND. THIS WILL BRING A NW FLOW WITH NEXT ALBERTA CLIPPER DIVING
INTO THE NORTHERN PLAINS ON SUNDAY. GFS TIMES ASSOCIATED CANADIAN
COLD FRONT TO PUSH INTO NORTHERN WYOMING BY 18Z SUNDAY AND ACROSS
I-80 BY 00Z MONDAY. IN COMPARISON TO WEDNESDAY/S FRONT...GFS PAINTS
A VERY SIMILAR SCENARIO...LIMITED MOISTURE IN NW FLOW ALOFT WITH A
SLIGHTLY MORE MODERATE VERTICAL TEMPERATURE PROFILE. FRIDAY AND
SATURDAY WILL BE THE TWO DAYS WITH ELEVATED FIRE WEATHER
CONCERNS...WARM TEMPERATURES...LOW RELATIVE HUMIDITY AND BREEZY
CONDITIONS ACROSS THE SOUTH AND WEST IN THE AFTERNOON.
&&
.AVIATION.../12Z ISSUANCE/
VFR CONDITIONS WILL PREVAIL ACROSS MUCH OF THE AREA THROUGH 12Z
TUESDAY. A COLD FRONT WILL PUSH INTO NW WY AROUND 21Z AND THEN PUSH
EAST AND SOUTH AFTER 00Z TUESDAY. THE FRONT WILL BE THROUGH THE
REGION BY 12Z TUESDAY. BREEZY TO WINDY CONDITIONS WILL OCCUR TODAY
AHEAD OF THIS FRONT. ISOLATED SHOWERS AND STORMS WILL DEVELOP AFTER
15Z ACROSS THE WEST AND SOUTHWEST. THIS ACTIVITY WILL MOVE EAST
DURING THE MIDDAY AND AFTERNOON HOURS...DECREASING AFTER 00Z.
LINGERING SHOWERS ARE POSSIBLE IN SOUTHERN WY UNTIL 06Z TUESDAY.
AREAS OF SMOKE WILL OCCUR TODAY INTO TONIGHT DUE TO THE WILDFIRES IN
PARTS OF WY. LOCAL MVFR CONDITIONS WILL OCCUR DUE TO THE LOWER
VISIBILITY.
&&
.FIRE WEATHER...
CRITICAL FIRE WEATHER IS EXPECTED ACROSS THE STATE AGAIN TODAY AS
STRONG SOUTHWESTERLY FLOW PERSISTS. SOME MID LEVEL MOISTURE WILL
BRING SOME DRY THUNDERSTORMS IN THE AFTERNOON...AND INTO THE EARLY
EVENING ACROSS CENTRAL AND SOUTHERN PORTIONS OF THE AREA. A COLD
FRONT IS EXPECTED TO MOVE THROUGH THE AREA TONIGHT THROUGH TUESDAY
MORNING. SOME MOISTURE MAY BE PRESENT ACROSS SOUTHERN WYOMING ALONG
WITH THE FRONTAL PASSAGE TO BRING ANOTHER ROUND OF POTENTIALLY DRY
THUNDERSTORMS ACROSS THE AREA...HOWEVER THE LOWER LEVELS LOOK LIKE
THEY MAY RECOVER ENOUGH TO SUPPORT MORE WET THAN DRY STORMS ON
TUESDAY. MODELS HAVE ALSO BEGUN TO HINT AT INCREASED AFTERNOON WIND
ACROSS WESTERN WYOMING ON WEDNESDAY...WITH DRY CONDITIONS EXPECTED.
ALL SCENARIOS WILL CONTINUE TO BE MONITORED. PLEASE CONTINUE TO
CHECK OUR FIRE WEATHER PRODUCTS FOR THE MOST UP TO DATE INFORMATION.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING
WYZ140-277-279>281-283-285>289-300-414>416.
RED FLAG WARNING FROM NOON TODAY TO 9 PM MDT THIS EVENING
WYZ275-276-278-282.
&&
SHORT TERM...ALLEN
LONG TERM...AEM
AVIATION...AR
FIRE WEATHER...ALLEN
Hazardous weather outlook, Sep 10, 4:00 AM MST, 4 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MDT MON SEP 10 2012
WYZ001>020-022>030-111100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 AM MDT MON SEP 10 2012
...RED FLAG WARNINGS FOR ALL AREAS THROUGH 9 PM THIS EVENING...BIG
HORN BASIN MONDAY AFTERNOON AND EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
ISOLATED TO LOCALLY SCATTERED THUNDERSTORMS ARE EXPECTED WITH STORMS
MOST NUMEROUS ACROSS THE SOUTHWEST. THE COMBINATION OF THE POTENTIAL
FOR LIGHTNING TO IGNITE NEW FIRES ALONG WITH BREEZY TO WINDY
CONDITIONS WILL RESULT IN CONTINUED CRITICAL FIRE WEATHER CONDITIONS
ACROSS THE SOUTH AND WEST CENTRAL. CONTINUED VERY DRY...WARM AND
BREEZY TO WINDY CONDITIONS WILL RESULT IN CRITICAL FIRE WEATHER
CONDITIONS ACROSS THE NORTH CENTRAL AND EAST. PLEASE SEE RED FLAG
WARNING PRODUCT FOR MORE INFORMATION.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
WEDNESDAY...VERY DRY AND GUSTY CONDITIONS WILL BRING ELEVATED
FIRE WEATHER CONDITIONS ACROSS THE SOUTH IN THE AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
TEAM RIVERTON
In the hours before
Special weather statement, Sep 10, 6:55 AM MST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
755 AM MDT MON SEP 10 2012
WYZ001-002-012-013-023-101530-
ABSAROKA MOUNTAINS-JACKSON HOLE-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-YELLOWSTONE NATIONAL PARK-
755 AM MDT MON SEP 10 2012
SHOWERS AND THUNDERSTORMS HAVE DEVELOPED OVER EASTERN IDAHO THIS
MORNING AND ARE MOVING OVER PORTIONS OF YELLOWSTONE NATIONAL PARK...
THE TETONS...THE ABSAROKAS...JACKSON VALLEY AND ALPINE. THE MAIN
THREAT WITH THESE STORMS WILL BE LIGHTNING AND WIND GUSTS UP TO 35
MPH. THESE STORMS ARE MOVING OVER CRITICALLY DRY AREAS THAT HAVE HAD
RECENT FIRE ACTIVITY.
TL
Thunderstorm Wind, Park
- When
- September 10, 8:56 AM MST to 9:17 AM MST
- Where
- Park County, 8.37 mi N of Meeteetse
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.271, -108.873
A strong thunderstorm moved east of the Absaroka Mountains and produced a severe wind gust at an automated observing site along State Highway 120 north of Meeteetse.
Thunderstorm Wind, Hot Springs
- When
- September 10, 10:10 AM MST
- Where
- Hot Springs County, 2.87 mi N of Dickie
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 43.891, -108.854
A strong thunderstorm moved off the Absaroka Range and produced a severe wind gust of 60 mph at the Grass Creek Divide RAWS site.
Thunderstorm Wind, Sublette
- When
- September 10, 1:06 PM MST to 1:11 PM MST
- Where
- Sublette County, Pinedale Wenz Arpt
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 42.800, -109.800
A strong thunderstorm brought a severe wind gust of 58 mph to the Pinedale Airport.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Nevada, September 10, 2012$20,000 · 1 event
- High Wind in Montana, September 10, 201264 kt wind · 3 events
- Wildfire in Texas, September 10 to 14, 2012$10,000 · 1 event
- Waterspout in Gulf of Mexico, September 10, 20121 event
- Wildfire in Washington, September 10 to 14, 20121 event
- Damaging Wind in Idaho, September 10, 2012$2,000 · 52 kt wind · 1 event
- Flash Flood in Arizona, September 10, 20121 event
- Damaging Wind in California, September 10, 201250 kt wind · 1 event
- High Wind in Montana, September 10, 201274 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 410038, 410047, 410051.